Q. Can panic attack occur while taking antidepressants?

Answered by Dr. Kumarshri Shriniwas Saraswat and medically reviewed by iCliniq medical review team.

 

New
Do you have a question on Panic Disorder or Anxiety? We have medical experts to help you right away. Ask a Doctor Now »
 

Hi doctor,

I am a 29 year old female with a 15 year history of panic disorder with medicine sensitivity. I have been on Effexor XR 75 mg for six months and have been stable. Last week my tooth was pulled out and I was put on Motrin 800. I had around two tablets for three days and it made me feel fuzzy and my chest heavy. My vitals are all normal. My boyfriend is a surgeon and he monitored me. I was also put on Amoxicillin 875 mg BID. After my follow-up visit with oral surgeon, I was put on Z-Pak. Within a few hours of my first dose of Z-Pak I felt sick. That night, I woke up with chest pain and dizziness and had a panic attack. It subsided after a few minutes, but I have not been feeling good since. I do have a low grade temperature (99.2), chills and hot flashes. When I am sick, my anxiety does kick into high gear. I took Ativan 0.5 mg. I am nervous because this is the most anxiety I have had in a while. Does this mean my Effexor is not working?


Related Questions:
Can I take antidepressants only when needed and not continuously?
Generalized Anxiety Disorder(GAD)
Suffering from anxiety, and panic attacks for the last 3 years. Need second opinion on the prescription.
 

Dr. Kumarshri Shriniwas Saraswat
M.B.B.S., D.P.M., MEMBER OF INDIAN PSYCHIATRIC SOCIETY., SPECIALIST IN MOOD AND ANXIETY DISORDERS
Psychiatry, Psychologist/ Counsellor, Psychotherapy, Sexology, Sleep Medicine

Hi,

Welcome to icliniq.com.

The heightened anxiety, panic attacks, uneasiness, hot or cold flushes, sleep disturbance, low grade fever could all be the symptoms of Venlafaxine withdrawal. Did you miss a dose of Venlafaxine?

Another explanation is that these medicines that you are taking for your tooth issue interacted with Venlafaxine, thereby reducing its effect. Though, there is no reported interaction between these medicines, individual differences in metabolism are common and could be a cause in your case.

My advice for you would be not to jump to the conclusion that Venlafaxine has stopped working. Take higher doses of Ativan, even up to 2 mg thrice a day if required for the next few days.

Wait till the other drugs are out of your system that is for three to four days and check whether the anxiety disappears on its own or not.

The most obvious remedy would be to increase the dose of Venlafaxine by 37.5 mg and watch. Since we are not sure of the interaction yet, you could rather wait for a few days. If you can do a plasma drug level test of Venlafaxine, that would be great.

Another thing to do would be an ECG and rule out QT interval prolongation by medicines, unlikely but better to rule out.

In the worst scenario, if Venlafaxine has stopped working at 75 mg then you would be increasing the dose of Venlafaxine, but not looking for alternatives.

For further information consult a psychiatrist online --> https://www.icliniq.com/ask-a-doctor-online/psychiatrist

 

Hi doctor,

Thank you for the response. I did not miss any dose of Effexor. I think I scared myself when I had a panic attack and had almost like a PTSD response. The reason I was started on Effexor seven months ago was because my PCP wanted me to start Synthroid 50 mcg, which was way too high of a dose for me, and gave me all of the symptoms I mentioned above. It was a scary time for me as I literally went from hypothyroid to hyperthyroid within 24 hours and it took a few weeks to get the side effects worked out. I saw and continue to see an endocrinologist who monitors my TSH and does not think I need any medication for my thyroid. So, I went through that somewhat traumatic experience for nothing. Overall, I think that sickness after taking the Z-Pak made me think of that experience and react with anxiety. Does this make sense?

 

Dr. Kumarshri Shriniwas Saraswat
M.B.B.S., D.P.M., MEMBER OF INDIAN PSYCHIATRIC SOCIETY., SPECIALIST IN MOOD AND ANXIETY DISORDERS
Psychiatry, Psychologist/ Counsellor, Psychotherapy, Sexology, Sleep Medicine

Hi,

Welcome back to icliniq.com.

Yes, the fear of re-experiencing your initial days of excessive anxiety and panic could have set off your anxiety response and cause all the symptoms mentioned.

  • The other two explanations are plausible also. Dental treatment and taking antibiotics are distressing for everyone. This along with your previous experience could be the cause of your heightened anxiety.
  • In both cases, you need not worry and wait for some time to pass.
  • I would advise you to try deep breathing techniques. These help with panic in general.

For further information consult a psychiatrist online --> https://www.icliniq.com/ask-a-doctor-online/psychiatrist

 
 
Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.

Related Questions & Answers


Can antidepressants cause low sex drive?
Query: Hi doctor, I have no sex drive whatsoever and cannot obtain an orgasm. Please help.  Read Full »
Dr. Ashok Kumar Choudhary
Geriatrician

Answer: Hi, Welcome to icliniq.com. I read your query with due interest and understand your concerns. Low sex drive is a common symptom of a variety of medical and psychiatric disorders. Before I speculate anything about it I need you to answer a few questions in detail. Mention the duration of the pro...  Read Full »
 
What can cause panic attacks?
Query: Hi doctor, I have been having panic attacks for the past 13 years. I have been to the hospital on multiple occasions and have been diagnosed with anxiety attacks every time. I have had EKGs and blood work done. All the reports are fine. Sometimes, I am having multiple panic attacks in a day and also...  Read Full »
Dr. Seikhoo Bishnoi
Psychiatrist

Answer: Hi, Welcome to icliniq.com. For panic attacks and persistent anxiety, there is a need to get a medical checkup done. Hyperthyroidism, cardiac issues like angina, etc., could cause increased risk of panic attacks. So, if the panic attacks are persistent, then get one ECG done to rule out heart cause...  Read Full »
 
Can anxiety and stress cause frequent urination?
Query: Hello doctor, I am a 34 year old male. I had anxiety issues since childhood. I have been jumping from one idea to another for a long time but it has been three years I have an issue with frequent urination. It started in a bad time for me when I was obsessing that I have HIV. No burning, just sligh...  Read Full »
Dr. Ashok Kumar Choudhary
Geriatrician

Answer: Hello, Welcome to icliniq.com. I read your query and understand your concerns. First of all, I like to state that the stress and anxiety can affect almost every organ of the body and polyuria is not an exception. In other words, yes the stress can cause almost all the symptoms narrated in your qu...  Read Full »
 
 

Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.
 

Ask a Doctor Online

* guaranteed answer within 4 hours
 

Most Viewed


I often have digestion issues and decreasing Hb levels. Can it be bowel cancer?
Hello doctor, I am a 30 year old male. My height is 5 feet and 7 inches, and I weigh about 87 kg. For the past 4 to 5 y ...Read more »
I am suffering with disc bulge. Please get me a solution for it.
Hi doctor, I am suffering from disc bulge at the level of L5-S1. It causes pressure at nerve root for past two months. ...Read more »
Stammering and Its Effects on an Individual's Life
The impact of stuttering on the quality of life has rarely been measured. The adults who have stuttering do tell that th ...Read more »